MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® COUPLING SCREW; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® COUPLING SCREW; MISC ORTHO SURGICAL INSTR
Model Number 338.20
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the patient underwent an unknown procedure.During the procedure, a dynamic hip and condylar screw (dhs/dcs) coupling screw would not thread onto the lag screw.It was discovered to have broken threads.A new connecting screw was selected from the set and was used but it would not thread onto the dynamic hip and condylar screw (dhs/dcs) lag screw.It was discovered that the dhs/dcs lag screw had an internal blemish preventing the threading.A second dhs implant set was opened for a new dhs/dcs lag screw.The procedure was successfully completed with a five (5) minutes surgical delay.There was no patient consequence.Concomitant devices reported: unk - insertion instruments: connecting / coupling screw: trauma (part # / lot # / quantity: unknown).This complaint involves two (2) devices.This report is for one (1) dhs®/dcs® coupling screw.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.Investigation summary visual inspection: the dhs®/dcs® coupling screw (p/n 338.20 lot 6076782) was received showing a portion of the distal threads broken off and embedded in the returned mating dhs®/dcs® lag screw 12.7mm thread/105mm (p/n 280.050 lot 7478343 under ip-00676192 pi-15675154669680809).Dimensional inspection: dimensional inspection of dhs/dcs coupling screw threads was not conducted as the remaining thread form on the coupling screw does not provide an accurate measurement for any thread diameters.Document/specification review: drawings, reflecting the manufactured and current revision, was reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition is confirmed for the dhs®/dcs® coupling screw (p/n 338.20 lot 6076782) as a portion of the distal threads was broken off and embedded in the returned mating dhs®/dcs® lag screw 12.7mm thread/105mm (p/n 280.050 lot 7478343).While no definitive root cause could be determined for the broken coupling screw, it is possible that the two parts were cross-threaded, unintended/excessive forces caused the coupling screw to break, and the portion of the broken thread fragment of the coupling screw remained in the lag screw.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part number: 338.20 synthes lot number: 6076782 supplier lot number: n/a release to warehouse date: 23mar2009.Expiration date: n/a.Manufactured by synthese brandywine.No ncrs were generated during production.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DHS®/DCS® COUPLING SCREW
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9100891
Report Number2939274-2019-60757
Device Sequence Number14117631
Product Code LXH
UDI-Device Identifier10886982193223
UDI-Public(01)10886982193223
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number338.20
Device Catalogue Number338.20
Device Lot Number6076782
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2019
Initial Date Received by Manufacturer 08/23/2019
Supplement Date Received by Manufacturer09/23/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - CONNECTING SCREW: TRAUMA; UNK - CONNECTING SCREW: TRAUMA
Patient Age76 YR